Phenytoin teratogenicity: hypoxia marker and effects on embryonic heart rhythm suggest an hERG-related mechanism.Birth Defects Res A Clin Mol Teratol. 2005 Mar; 73(3):146-53.BD
The antiepileptic drug phenytoin (PHT) is a human and animal teratogen. The teratogenicity has been linked to PHT-induced embryonic cardiac arrhythmia and hypoxic damage during a period when regulation of embryonic heart rhythm is highly dependent on a specific K(+) ion current (I(Kr)). PHT has been shown to inhibit I(Kr). The aims of this study were to investigate whether teratogenic doses cause embryonic hypoxia during and after the I(Kr) susceptible period and to further characterize PHT effects on embryonic heart rhythm.
Pregnant C57BL mice were administered the hypoxia marker pimonidazole followed by PHT or saline (controls) on GD 10 or GD 15. The embryos were fixed and sectioned, and the immunostained sections were analyzed with a computer assisted image analysis. Effects of PHT (0-250 microM) on heart rhythm in GD 10 embryos cultured in vitro were videotaped and then analyzed by using a digitalization technique.
PHT dose-dependently increased the hypoxia staining (6- and 11-fold after maternal dosing of 100 and 150 mg/kg, respectively) during the period I(Kr) is expressed and functional (GD 10). In contrast, there were no differences between the PHT doses in hypoxia staining, and much less pronounced hypoxia after this period (GD 15). With increasing PHT concentrations, increased length of the interval (bradycardia) and large variations in length between individual heartbeats (arrhythmia) were recorded.
PHT induced bradycardia/arrhythmia and severe embryonic hypoxia during the I(Kr) susceptible period, supporting the idea of an I(Kr)-arrhythmia-hypoxia-related teratogenic mechanism.